Jump to content
CrazyBoards.org

Need Opinions--> Mixed State Hell


Recommended Posts

As I've mentioned, I'm in a mixed state hell. I just got a new (very stressful) job and it is making the matter much worse (though not as bad as being unemployed).

The problem (as I've also mentioned) is that Lamictal and Wellbutrin are NOT holding back the BP OR anxiety. I am free of deep depression and loony mania, but not that nasty middle ground where anxiety rises and paranoid/gloomy thoughts race.

Do you have any opinions or ideas--> what kind of med options can I bring up to my pdoc? I am BP1 w/mixed states and the occasional psychosis, and anxiety NOS (just bad and crappy and terrifying).

I've tried all the atypicals and they all suck for me for various reasons.

Basically, I need to stabilize enough to knock out the mixed states, and chill enough to knock out the anxiety and still keep a brain to do my job. BTW- I take 2mg Klonopin a day (used to be prn but I've gotten to stressed for that).

Link to comment
Share on other sites

well, my Pdoc has previosly given me Seroquel for anxiety, but when I declined it for sedation (first couple weeks of treatment and I was desperately trying to keep my job, which didn't work) then she added Lithium.

I have used the Seroquel for a mixed state episode, and she indicated that she will give me Risperdal for the next one.  perhaps if the atypicals didn't work for you, you might try the typical AP's.

A.M.

Link to comment
Share on other sites

If the anxiety is also causing insomnia, seroquel is a wonder drug (I only take 50 mg).  If I'm having a mixed episode, I take it as early as possible and let it knock me out.  It's usually gone in the morning when I wake up.

It does give you the tendency to sleep in though.  I'm late this morning. 

I'm hoping to Keep it in the cocktail when I get a mood stabolizer.  Maybe you could ask for samples of 25's to try?

Link to comment
Share on other sites

I know a lot of you suggested Seroquel, and it is a good med, but I can't take it. It turned me into a brainless zombie at 500+ mg. In lower mgs, it didn't do anything except give me EPS so bad I couldn't see, stand, or eat without getting it all over my face, hands, and the floor. I literally was crawling on the floor, the world blurring in front of me, while my roommate picked me up and put me in bed.

I couldn't go to work today because I woke up in an anxiety attack and did what I could to control it, like popping Klonopin and taking a shower and thinking my way through it with stuff I learned in therapy, and while it calmed the attack, I was still too weirded out to drive 40 mins, work 8 hours in any normal fashion, then drive 40 mins again to get home.

I called my therapist who made an appointment for me to see her tomorrow evening. I'm seeing the pdoc on the 13th. She's supposed to call me today, though she's unreliable about that and I don't know if she will.

One of my former pdocs suggested Gabapentin, but that was while I had insurance. Being that I basically get my meds through a clinic or buy them online, I can't afford to get the stuff.

And there is only so much Klonopin I can take. I already take enough that I'm physically and mentally addicted to it. I'm afraid my pdoc will increase my dose.

I'm also thinking she may give me something I have no experience with, and that could fuck up work, being that I'd have no idea of what effects it would have and could end up behaving very weird.

I'm just so nervous and anxious! Sorry for the longest post ever.

loon

Link to comment
Share on other sites

My first suggestion is to increase the lamictal.  I had a similar experience with the lamictal/wellbutrin combination when I was on 200 lamictal and 450 wellbutrin.  We increased the lamictal to 300 and reduced the wellbutrin to 300, and the mixed state hell went away.  I still had some anxiety, but nothing remotely approaching what I'd had on the previous combination.

Then in December-January I had some mild depression.  Rather than cranking up the wellbutrin my pdoc increased the lamictal from 300 to 400.  Ta da!  Depression was gone, and so was the anxiety.  Gone.

Lately I've been having some unusual forgetfulness.  Not terrible, but this past month or two I've been forgetting apointments and events more often than I used to.  Is this the lamictal or the wellbutrin?  We don't know.  So today my pdoc said to try reducing the wellbutrin to 150 for a few weeks.  If that goes well, he said to try dropping it to 0.  Wellbutrin on its own can make one spacey, so the combination with lamictal might be aggravating it.  Also, wellbutrin makes my anxiety worse, so if I can drop the wellbutrin, I might be able to reduce the lamictal to 300.

Complicated?  Yes.  That's because I'm messing with two drugs.  It's even harder to work out if you're taking more.  Cocktails are great if they work, but they're a bitch to figure out if they don't, which means pdocs end up adding more and more meds.  This means more and more med interactions and side effects.  That's fine if it works, but again, IMHO, why not try for fewer meds at the right doses? 

The problem with cocktails is that when things go off it can be hard to tell what's wrong.  My pdoc has really worked at tweaking current meds before adding anything else, and IMHO that is the way to go, unless a current med is behaving badly, in which case you should try a different med.  But you have probably not optimized your current combination.  Sure, talk with him about options.  But I suggest being open to working with your current meds and making sure you can't fix the problem without mixing things up.  After all, 200mg of lamictal is largely considered to be the lowest therapeutic dose for mood stabilization.  Many of us are at higher doses and doing fabulously.

But good luck either way, and let us know how it comes out.

Link to comment
Share on other sites

Glen is a smart one.  Check this out from psycom.net.

Gabapentin has had been successful in controlling rapid cycling and mixed bipolar states in a few people who have not received adequate relief from carbamazepine and/or valproate. It also appears that gabapentin has significantly more antianxiety and antiagitation potency than either carbamazepine or valproate. Gabapentin also may be useful as a treatment for people with antipsychotic-induced tardive dyskinesia.

Link to comment
Share on other sites

NARS- I used to take 400mg Lamictal, but I was running out, so I cut it to 200mg to save on my supply until I could acquire more. My clinic is especially stingy with it and recently I got a bigger supply, but I'll have to keep ordering from other countries to maintain my Lamictal doses. I don't have health insurance.

I've got to try what's cheap and good.

Link to comment
Share on other sites

Ah, I forgot about that.  Yeah, lami is expensive; I assume the foreign stuff is too.  It's a crying shame that you can't use something you know works.  I hope you get something effective soon.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...